A medical doctor has warned that the abuse of strong pain reliever, Tramadol could destroy the kidney, liver and cause the eye to become smaller in size.
According to Dr Justice Yankson, aside the destruction to the sensitive organs of the body, excessive dose of the drug leads to diarrhoea.
Abuse of the drug have dire consequences "on virtually all other parts of the human body" he said.
The Food and Drugs Authority (FDA), the Pharmacy Council together with the security agencies have embarked on an operation to clamp down on those who take advantage of Ghana’s porous borders to smuggle higher doses of Tramadol into the country.
Currently, only 50mg of the drug has been approved by the FDA.
Some persons in Kumasi revealed to Luv News’ Erastus Asare Donkor, how they combine a concoction of 500mg of Tramadol with energy drink and marijuana.
This they claim boosts their energy, enabling them to any task.
But Dr Yankson who is also the General Secretary of the Ghana Medical Association (GMA) on the Super Morning on Joy FM, Wednesday, expressed worry that people, particularly the youth, have resorted to abuse of the drug because of the effect it gives them.
He wants those in charge of the enforcement of the law to intensify their operations and bring under control, the rising cases of abuse of the medication which in some instances, causes seizures leading to death.
“We should let what belongs to the professionals, [prescription and dosages] to the professionals and get the quacks out of the system. We should also ensure that whatever comes into the country is well regulated,” he told the host of the Show, Daniel Dadzie.